Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 18, 2013, 6:40 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2013, 6:40 PM MDT (00:40 UTC)
- Expired
- May 18, 2013, 7:30 PM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:41 PM MDT | HAIL 1 | 8 N Grant, NE | QUARTER SIZE HAIL REPORTED 8 MILES NORTH AND 1 MILE WEST OF GRANT. |
| May 18, 6:45 PM MDT | TORNADO | 4 Sw Lemoyne, NE | POSSIBLE TORNADO DAMAGE WITH REPORT OF TREES LAYING ON HOUSES AND A GARAGE BEING BLOWN UP OVER 15 TO 20 FT TREES LANDING ON A NEIGHBORS PROPERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:42 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2765 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
858
WUUS53 KLBF 190040
SVRLBF
NEC101-135-190130-
/O.NEW.KLBF.SV.W.0049.130519T0040Z-130519T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM MDT SAT MAY 18 2013
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
NORTH CENTRAL PERKINS COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 730 PM MDT
* AT 639 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILD HORSE
SPRING...AND MOVING NORTH AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
* LOCATIONS IMPACTED INCLUDE...
OGALLALA...BRULE...ROSCOE...KEYSTONE...LAKE VIEW CAMPGROUND...
LEMOYNE AND KINGSLEY DAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 114 AND 133.
THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 68 AND 104.
THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 132 AND 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4122 10201 4136 10160 4084 10157 4083 10184
TIME...MOT...LOC 0040Z 177DEG 28KT 4093 10171
HAIL...1.75IN
WIND...<50MPH
$$
TAYLOR1 follow-up statement
838 WWUS53 KLBF 190106 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 806 PM CDT SAT MAY 18 2013 NEC101-135-190116- /O.CAN.KLBF.SV.W.0049.000000T0000Z-130519T0130Z/ KEITH NE-PERKINS NE- 706 PM MDT SAT MAY 18 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERKINS AND WESTERN KEITH COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT. LAT...LON 4122 10201 4136 10160 4084 10157 4083 10184 TIME...MOT...LOC 0106Z 177DEG 28KT 4113 10172 $$ TAYLOR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:21 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 18, 5:21 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 621 PM CDT SAT MAY 18 2013 .SYNOPSIS... ISSUED AT 235 PM CDT SAT MAY 18 2013 AT H5 UPPER TROUGH OVER THE ROCKIES AND RIDGING INTO GREAT LAKES. AT THE SURFACE SURFACE LOW OVER NORTHWEST KANSAS WITH INVERTED TROUGH INTO CENTRAL SOUTH DAKOTA AND DRY LINE FROM EASTERN COLORADO THROUGH THE TEXAS PANHANDLE. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 235 PM CDT SAT MAY 18 2013 TSTMS EXPECTED THROUGH MUCH OF THE NIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. INITIAL ROUND OF STORMS EXPECTED TO DEVELOP/MOVE NORTHEAST FROM SOUTHWEST NEBRASKA...THROUGH CENTRAL AND INTO NORTH CENTRAL NEBRASKA. BACKED SFC WINDS TO THE SOUTHEAST ARE EXPECTED ACROSS MOST OF SOUTHWEST NEBRASKA...WITH SPEEDS INCREASING JUST OFF THE SFC EARLY THIS EVENING. THE TIME FRAME FROM 600 PM CDT TO 900 PM CDT LOOKS TO BE THE MOST FAVORABLE FOR TORNADO DEVELOPMENT ACROSS SOUTHWEST NEBRASKA. IN ADDITION TO THE TORNADO THREAT...VERY LARGE HAIL...POSSIBLE BASEBALL SIZE OR LARGER...IS EXPECTED. STORMS WILL LIKELY MERGE EARLY THIS EVENING INTO A COMPLEX AS THEY ADVANCE NORTHEAST TOWARD CENTRAL AND NORTH CENTRAL NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THE COMPLEX. AFTER THIS INITIAL ROUND...ADDITIONAL ELEVATED TSTMS ARE POSSIBLE JUST ABOUT ANYWHERE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THESE WILL BE THE RESULT OF A STRENGTHENING LOW LEVEL JET AND CONTINUED LARGE SCALE ASCENT. MODELS NOT IN VERY GOOD AGREEMENT SUNDAY...AND THIS IS NOT A SURPRISE DUE TO THE LARGE AMOUNT OF CONVECTION EXPECTED TONIGHT. BASICALLY A LARGE UPPER LEVEL LOW WILL SLOWLY MIGRATE EAST ACROSS THE CENTRAL PLAINS SUNDAY AND BEYOND. CONVECTION WILL LIKELY DICTATE THE ACTUAL LOCATION OF THE FEATURE. FOR NOW IT APPEARS IT MAY BE IN OR VERY NEAR THE FORECAST AREA SUNDAY...SO HIGHER POPS WILL BE MAINTAINED. THERE COULD BE SOME STRONGER STORMS ALONG THE COLD FRONT THAT WILL BE LOCATED IN CENTRAL NEBRASKA DURING THE LATE AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 235 PM CDT SAT MAY 18 2013 MODELS HAVE SOME PROBLEMS WITH HANDLING OF H5 LOW FOR THE NEXT SEVERAL DAYS BUT STILL ALL IN ALL WITH SUBTLE DIFFERENCES WIDE SPREAD PRECIPITATION EXPECTED FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH WEDNESDAY. THIS WILL BRING CONCERNS FOR HYDROLOGY. SEVERE WEATHER FOCUS OVER NORTH CENTRAL NEBRASKA ON SUNDAY EAST OF A LINE FROM AINSWORTH TO BROKEN BOW. NAM FASTEST AND DRIEST MODEL AND OUTLIER FROM EC AND GFS. HAVE TRENDED MORE TOWARDS THE EC AND GFS SLOWER SOLUTION. MODELS HAVE WARMED SOME IN THE EXTENDED WITH +6C AT 850MB BY 12Z WEDNESDAY AND THEN A GRADUAL INCREASE THROUGH THE END OF THE PERIOD. NEXT SYSTEM MOVES INTO WESTERN NEBRASKA THURSDAY INTO SATURDAY. HAVE RETAINED SLIGHT CHANCES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 619 PM CDT SAT MAY 18 2013 THUNDERSTORMS ARE THE MAIN CONCERN FOR AVIATION WEATHER THIS AFTERNOON AND OVERNIGHT. THUNDERSTORM COVERAGE AND INTENSITY WILL INCREASE THIS EVENING IN WESTERN NEBRASKA. THERE IS A SIGNIFICANT RISK OF WIND GREATER THAN 35G45KT IN AND NEAR THE STORMS ALONG WITH HAIL OF ONE INCH DIAMETER OR GREATER. AT THIS TIME...IT APPEARS THAT THE STORMS WILL MAKE THEIR WAY NORTHWARD OUT OF NORTH CENTRAL NEBRASKA AFTER 08Z. THE PRIMARY THREAT IN CENTRAL AND SOUTHWEST NEBRASKA IS EXPECTED TO BE FROM 23-05Z. LOW LEVEL MOISTURE REMAINING IN THE WAKE OF THE STORMS WILL BRING AT LEAST A SLIGHT CHANCE OF PATCHY FOG AND SOME MARGINAL CEILINGS. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTER 15Z...ESPECIALLY IN NORTHERN AND EASTERN NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...POWER SHORT TERM...TAYLOR LONG TERM...POWER AVIATION...SPRINGER
Hazardous weather outlook, May 18, 8:40 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 940 AM CDT SAT MAY 18 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-191445- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 940 AM CDT SAT MAY 18 2013 /840 AM MDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AN ACTIVE SEVERE WEATHER DAY IS EXPECTED BEGINNING LATE IN THE AFTERNOON THROUGH THE OVERNIGHT HOURS TONIGHT. SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON NEAR HAYES CENTER...IMPERIAL...OGALLALA AND OSHKOSH. THE ACTIVITY WILL SPREAD EAST AND NORTHEAST THROUGHOUT THE EVENING HOURS AND INTO NORTHERN AND NORTHEAST NEBRASKA TONIGHT. TORNADO POTENTIAL WILL INCREASE BETWEEN 6 AND 9 PM AND THE AREA OF GREATEST CONCERN WILL BE FROM STAPLETON SOUTH THROUGH NORTH PLATTE...HAYES CENTER AND STOCKVILLE. VERY LARGE HAIL...PERHAPS BASEBALL SIZE OR LARGER...IS EXPECTED AS STORMS DEVELOP ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND RAPIDLY BECOME SEVERE. VERY LARGE HAIL WILL BE POSSIBLE THIS EVENING ALONG AND WEST OF A LINE FROM VALENTINE TO BROKEN BOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL SLOWLY MOVE EAST...AND BE LOCATED ACROSS EASTERN PORTIONS OF NORTH CENTRAL INTO CENTRAL NEBRASKA SUNDAY AFTERNOON. THUNDERSTORMS...A FEW POSSIBLE SEVERE...ARE AGAIN POSSIBLE SUNDAY AFTERNOON ALONG THE THE FRONT. THE AREA EAST OF A LINE FROM ONEILL TO BROKEN BOW WILL BE THE AREA OF CONCERN FOR SEVERE STORMS. LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, May 18, 6:03 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 16 N HAY SPRINGS 42.91N 102.69W
05/18/2013 E1.00 INCH SHERIDAN NE PUBLIC
STONES RANGED IN SIZE FROM PEAS TO QUARTERS.
&&
SNIVELYLocal storm report, May 18, 6:10 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL CHAPPELL 41.09N 102.47W
05/18/2013 E0.88 INCH DEUEL NE PUBLIC
&&
SNIVELYLocal storm report, May 18, 6:19 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 ENE CHAPPELL 41.13N 102.36W
05/18/2013 E1.25 INCH DEUEL NE PUBLIC
STONES RANGED FROM PEAS TO HALF DOLLAR SIZE. PEA SIZE
HAIL IS STILL FALLING.
&&
SNIVELYLocal storm report, May 18, 6:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 8 SSE RUSHVILLE 42.61N 102.41W
05/18/2013 M1.75 INCH SHERIDAN NE PUBLIC
HAILED FOR FIVE MINUTES.
&&
TKECKLocal storm report, May 18, 6:32 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 8 S PAXTON 41.01N 101.36W
05/18/2013 E1.50 INCH KEITH NE PUBLIC
PUBLIC REPORT OF 1.5 INCH HAIL
&&
JGOMEZLocal storm report, May 18, 6:36 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 3 NE GRANT 40.88N 101.69W
05/18/2013 E1.00 INCH PERKINS NE FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED 3 MILES NORTH EAST OF GRANT.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:09 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 51 min |
| May 18, 6:12 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 48 min |
| May 18, 6:15 PM MDT | Tornado Warning | LBF | Arthur, Deuel, Garden, Keith | 30 min |
| May 18, 6:20 PM MDT | Severe Thunderstorm Warning | LBF | Logan, McPherson, Thomas | 40 min |
| May 18, 6:35 PM MDT | Tornado Warning | LBF | Arthur, Keith, McPherson | 25 min |
| May 18, 6:48 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, McPherson, Perkins | 42 min |
| May 18, 6:56 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 49 min |
| May 18, 7:04 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 41 min |
| May 18, 7:09 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| May 18, 7:45 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 45 min |
| May 19, 12:15 PM MDT | Areal Flood Advisory | LBF | Garden, Keith, Logan, McPherson, Thomas | 136 days |
| May 19, 12:16 PM MDT | Areal Flood Advisory | LBF | Garden, Keith | 9 hr |
| May 19, 2:56 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 49 min |
| May 19, 3:21 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 39 min |
| May 19, 4:05 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 40 min |
| May 19, 4:20 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 40 min |
| May 19, 4:26 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 49 min |
| May 19, 4:34 PM MDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 41 min |
| May 19, 4:39 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.